Mestinon, for the second time

Discussion in 'Fibromyalgia Main Forum' started by Dara, Jun 8, 2003.

  1. Dara

    Dara New Member

    I've tried starting the prescription again. I started it once before and stopped because I started getting sick and didn't know if that was the cause or not. I did a search under "Mestinon", and saw that someone posted they were oly taking 10mg. My doctor has me on 60mg three times a day. Over the past ten days I have had to gradually increase my dosage to this level and I haven't felt any different, in fact, if anything I've been worse with pain and flaring. Anyone who is or has taken Mestinon, if you would please reply and let me know if it has or has not helped with the FM. Thanks.

    Dara
  2. Dara

    Dara New Member

    I'm bumping this up for myself!! This board really has gotten busier. I posted this topic exactly 12 hours ago, and I had to go to the third page of postings to find it.

    I hope someone out there has some answers for my questions/concerns on Mestinon..

    Thanks,
    Dara
  3. pam_d

    pam_d New Member

    ...I've never heard of Mestinon myself, hoping someone else has!

    Pam
  4. Peggikaye

    Peggikaye New Member

    Hi, my name is Peggikaye (pk works fine)

    I'm new to the board, I posted in the RA board ..it's so slow only one response in 3 days!

    What do you want to know about Mestinon. I know more than I want to. It's a drug used for Myasthenia Gravis, and bringing people out of anesthesia.It is also used to protect in the case of a Saran Gas attack. So if we get attacked with Saran Gas ...the only people left standing will be the myasthenics and the soldiers<grin>

    I had not heard of it being used with fibro ..interesting given the function of the drug.

    Side effects ... upset stomach, abdominal cramps, excess sweating, excess body fluids (peeing and crying a lot when you don't want to pee or cry). When it is not being effectively used, it can cause weaken muscles, cause muscle twitching, cramping and double vision.

    I have taken Mestinon for over 11 years, I've been on as little as 90 mgs a day and on as much as 1000 mgs a day.
    Currently, I'm on about 540 to 600 a day. Typical dose for a myasthenic is about 300. The person getting 10mgs must be on the liquid, the tablet comes in 60 mgs that can be quartered. So 15 is the lowest you can get by tablet.

    my email is mom2tazbug@aol.com if you want to talk to me by email. Put Mestinon in the subject line so you don't get deleted.
  5. Dara

    Dara New Member

    The reason I had questions is because it seems like the last time I started this prescription, and again this time, I feel really sick. Lots of muscle aches, weak in the legs, exhausted. Now that you mentioned the crying, I was trying to go grocery shopping last week-end and I had to come back home because my eyes were watering so bad I had tears running down my face, I couldn't even see. Yes, I've also noticed a change in my vision. In fact, I just went to the eye doctor and he said the pressure in my eyes have increased dramatically, now I'm wondering if it has anything to do with the new meds.

    I will e-mail you, thanks.

    Dara
  6. Peggikaye

    Peggikaye New Member

    definitely sounds like mestinon problems. There ARE medications that can counter act the side effects while leaving the drug effective. However if you don't know if it's helping or not ... it may not be worth using one drug to counteract another ...
    Mestinon has no pain relief in it whatsoever. Did the doctor explain the function of the medication?

    I'm curious....what is the doctor's desired effect in using mestinon? Mestinon has an extremely specific action on the muscle. I wasn't aware the FM caused such extreme WEAKNESS (not fatigue, but actual muscle weakness)

    the myasthenia gravis foundation of america has some really good information on mestinon if you want answers faster than I can give. If you don't want to go looking, we can keep it up this way ... I don't mind in the least ... I know I can share with you, and I will probably learn from you in the process! I like that!
  7. Dara

    Dara New Member

    medication is to see if my petuitary gland would start producing growth hormones. I had the test done and I am very low on growth hormones. Their testing also showed that my petuitary is capable of producing growth hormones, but it just doesn't do it. One of the reasons they said is that when a person is in chronic pain it causes an increase of seratonin (I think that's the right one), increased seratonin blocks the petuitary from releasing growth hormones. So, sounds to me like it's a merry go round. I did see my PCP today and he agrees with me that if I do not feel any benefits from the medication, why take it?? I will discuss it with my doctor at the Fibromyalgia Clinic when I go back.

[ advertisement ]